Tickets & information about the Social Justice Conference – 18-20 September 2024 – are now live

Drugs Contaminated with Synthetic Opioids

We are seeing an increase across the UK in drugs contaminated with synthetic opioids. They are often being sold as heroin and other drugs such as fake oxycontin,  and street benzos.

These have predominantly called “nitazenes” and are similar to other synthetic opioids such as fentanyl.

They can be between 30-500 times as strong as heroin and present a serious risk of overdose. In recent weeks, they have contributed to an increase in fatal and non-fatal accidental overdoses right across the country.

Advice on staying safe when using drugs

If you, or someone you know uses opioids, steps should be taken to ensure that it is as safe as possible. With the additional risk these substances could pose, it is more likely people could overdose.

Accessing your local treatment service and getting an Opioid Substitution Treatment prescription.

Being on an opioid substitution prescription, such as methadone or buprenorphine, will help to build tolerance, reduce the chance of an overdose and will give you the opportunity to access any additional support and advice. Our drug treatment services will not encourage people to become abstinent if that isn’t their goal. But they will support people to stay safe.

Knowing the signs of an overdose

  • Blue fingertips lips and nose
  • Breathing problems (including loud snoring)
  • Pale appearance
  • Pin prick sized pupils
  • Unresponsive: doesn’t wake up if you say their name, shake their shoulders

If their breathing isn’t normal call 999 for an ambulance, commence CPR and administer naloxone. If they are breathing normally place them on their side into the recovery position and administer a dose of naloxone before you call the ambulance.

Always carry Naloxone (and know how to use it)

Naloxone is available for free from all drug service providers. Staff will also be able to show you how to administer it.

With many synthetic opioids, you may need to administer multiple doses of naloxone. You may find that they do not regain consciousness but that they begin to breathe normally again. This is not unusual so don’t be alarmed. Due to the potency of some of these substances, when the person comes around, they maybe still at risk of overdose again shortly afterwards.

Naloxone will not harm a person if they are not having an opioid overdose.

Test dose

Whether you inject, smoke or swallow drugs take a test dose first. Cooking up and injecting a quarter of a bag, doing 1 stripe on foil or spotting a tiny amount first, or taking a quarter of a pill or tablet are all ways to test dose.

No matter which method you use wait until the peak effects have passed and then only use more based on how you would normally feel after this smaller dose. Go low and slow, especially if combining different drugs together, or if tolerance has dropped.

Test your drugs

You could send a small sample of your drugs to WEDINOS (insert link). Ask you drugs worker to help you use this service by printing out the effects sheet and providing you with an envelope and stamp if you need them.

Avoid using drugs alone (and get BuddyUp if you do)

Wherever possible, avoid using drugs alone and if you use drugs with other people, take it in turns a few minutes apart. You may need to support them with naloxone should they overdose.

If you do use alone, try BuddyUp where you can be connected to one of our supporters, who can send help in the event you become unresponsive and could be overdosing. BuddyUp is available across the UK & Ireland.

 

Cranstoun Icons

Sign up to our newsletter

Stay up to date with Cranstoun, and how we're advocating to rebuild lives, inspire transformation and empower positive change.